Louisiana, 2004

Funnel Cloud in Louisiana, July 6, 2004

July 6, 2004 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 2:00 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT TUE JUL 6 2004

.DISCUSSION...
CBRZ WILL DEVELOP ONCE AGAIN TODAY AND WITH MORE MOISTURE TO THE
NORTH...IT SHOULD PRESS A GOOD WAYS INLAND. THIS WILL CREATE THE
FIRST ROUND OF SH/TS WITH A SHORT REPRIEVE BEHIND THE CBRZ FROM
SUBSIDENCE. THEN AS DAYTIME HEATING CONTINUES WE SHOULD SEE THE
SECONDARY CROP DEVELOP WELL BEHIND. MOISTURE EXPECTED TO STREAM IN
DECAYING THE DRY AIR IN PLACE AT THE MID LEVELS(700-450MB). AS THIS
HAPPENS...TIME HEIGHTS SHOW A VERY FAMILIAR SOLUTION OF STRONG OMEGA
DUE MAINLY TO DAYTIME CONVECTION. BASICALLY A DIURNAL PRECIP SWING
BEGINS TO SET UP TODAY. THERMALS BUILDING DURING THE DAY AND DIE OFF
AT NIGHT. WED MAY SHOW A SLIGHTLY DIFFERENT PLAN AS OTHER DYNAMICS
COME INTO PLAY. TIME HEIGHTS SHOW A STRONG SUBSIDENT DRYING FEATURE
AROUND 12Z WED MORNING COUPLED WITH A STRONG + OR UPWARD OMEGA
FIELD(OR - OMEGA...I SIMPLY MULTIPLIED BY A -) CONFUSING ISNT
IT? THIS WOULD INDICATE A LARGE GRAVITY WAVE TYPE FEATURE ACTING AS
A BAROCLINIC ZONE PROPAGATING FROM A LARGE MCS OVER SE OK BRINGING A
NORMAL SUBSIDENT PROFILE SHORTLY BEFORE A STRONG LIFTING PROFILE.
THIS LIFT OCCURS AT ABOUT THE HOTTEST PART OF THE DAY WED. FOR THIS
REASON...WE WILL BRING PRECIP NUMBERS A BIT HIGHER FOR WED. NO
INDICATION FROM MOS NUMBERS YET ON THURSDAY BUT WOULDNT BE
SURPRISED IF MOS BRINGS POP NUMBERS HIGHER THAN 60% TO LOW
CATAGORICAL NUMBERS.

WITH SOME DRY AIR LEFT ABOVE THE BOUNDARY LAYER...WE MAY SEE AN
ISOLATED SEVERE DUE TO DOWNBURST TYPE WINDS.

&&

PRELIMINARY POINT NUMBERS...
MCB  91 71 88 70 / 50 20 60 30
BTR  91 73 88 72 / 50 20 60 30
MSY  90 75 88 74 / 50 20 60 30
GPT  91 75 87 73 / 40 20 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, Jul 6, 10:45 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTAL
NATIONAL WEATHER SERVICE NEW ORLEANS LA
ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT TUE JUL 6 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1145 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY. A FEW STORMS
WILL PRODUCE WIND GUSTS TO AROUND 45 MPH...IN ADDITION TO FREQUENT
LIGHTNING STRIKES...HEAVY RAINS TOTALING NEAR 2 INCHES PER
HOUR...AND POSSIBLE SOME SMALL HAIL.  AN ISOLATED STORM MAY BRIEFLY
INCREASE TO SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF 57
MPH...AND LARGE HAIL.  WIDESPREAD...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED THROUGH TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM COVERAGE WILL INCREASE WEDNESDAY THROUGH FRIDAY AND
BEGIN A DECLINE TO MORE TYPICAL COVERAGES OVER THE WEEKEND.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT TUE JUL 6 2004

LAZ057>064-067>070-062000-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
ORLEANS-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
125 PM CDT TUE JUL 6 2004

...SCATTERED STRONG THUNDERSTORMS OVER SOUTHEAST LOUISIANA...

AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS SCATTERED FROM THE JUST WEST OF LAPLACE ACROSS ST.
CHARLES PARISH TO THE NEW ORLEANS AREA THEN SOUTH TO NEAR RACELAND.
THUNDERSTORMS WERE MOVING NORTHEAST AROUND 15 MPH.

THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL...AND WIND GUSTS OF 35
TO 45 MPH. STRONG WIND GUSTS MAY DOWN SMALL TREE LIMBS OR BRANCHES
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.
Local storm report, Jul 6, 12:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
131 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     SCHRIEVER               29.74N 90.83W
07/06/2004                   TERREBONNE         LA   EMERGENCY MNGR

            TSTM WIND DAMAGE OR POSSIBLE TORNADO DOWNED TREES AND
            DAMAGED TRAILERS. EMERGENCY MANAGER ON SCENE AND
            INVESTIGATING EXTENT OF DAMAGE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Plaquemines

When
July 6, 12:35 PM CST
Where
Plaquemines County, 3 mi SE of Belle Chasse
Reported by
LAW ENFORCEMENT
Coordinates
29.544, -89.820 (the zone’s center; the record gives no point)

Funnel clouds were observed to the southeast and east of Belle Chasse by law enforcement and personnel from the Naval Air Station.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412534.